Saturday, May 03, 2008

Digitek Recall

Digitek, a generic form of Digoxin (a very common heart medication) was recalled on April 25th, 2008. Here is the link to the recall:


I got an email on Monday, April 28th, about the recall from a member of an online support group for families and patients with CHD (congenital heart defects). This email group is called PDHeart and is a member of TCHIN (Congenital Heart Information Network). I checked and sure enough, the medication that was recalled was Jessica's medication. I called the pharmacy and they knew about the recall (apparently they had just heard about it). They said they would replace the Digitek with the brand name Digoxin. I called the PC (pediatric cardiologist) and told him that Jess had been feeling nauseated over the weekend. The PC had not heard of the recall but wanted Jess to have lab work done to see if her levels were high. He wanted me to hold her dig for the day just to make sure.

So I took Jess out Monday afternoon. She didn't want to go since she was feeling so tired but I dragged her out anyway. Don't forget that I have to load the wheelchair on the lift, take the oxygen tanks out, et. It's always a lot of work to take her out and I was tired from caring for her. So... there is a long wait, there are quite a few people there and Jess is miserable and wants to go home. Then Jess tells me that she needs to use the bathroom. Ok, where's the bathroom? The lab had just moved into a new location and I start looking around. I could see through the window that goes into the reception office and behind there was a wheelchair bathroom. Nobody was in the reception area so I figured I would just open the door that leads back there and take Jess to the bathroom. Well... the door is locked! I could hear a baby crying and knew that the bloodsucker phlebotomist probably needed help from the other person who was working there. I was having flashbacks of all the blood draws Jess had as an infant through childhood and having to hold her down while she screamed and kicked, scratched and bit squirmed. Sometimes we needed multiple people to hold her down. Sometimes the veins wouldn't cooperate so it took multiple sticks and fishing around. :( I'm soooooooo glad we are past that - past having to hold her down and her screaming anyway! We waited and waited. I stayed right there at the window trying to catch a glimpse of anyone to let us in so Jess could use the bathroom. She was really uncomfortable sitting in her wheelchair and worrying that she might have an accident. ggggrrrr!!! Finally one lady came into the room and I immediately told her that Jess had been waiting to use the bathroom and couldn't wait any longer! So she rushed to let us in. Apparently someone had called in sick and she had to help with the child getting his blood drawn. Yup... I knew it. At least once Jess was done in the bathroom they took her right back to get her blood and we were outta there!

On an interesting note, I got a message on my answering machine the next morning saying that they lost Jessica's blood and we needed to go back for another stick. They sounded really apologetic. I started to get ticked off and then the very next message was that they found it - it has already been sent out to the lab it needed to go to and that her blood was safe and labeled properly.

I didn't get a call from the PC that day so I held her dig again. Jess was feeling better and I was glad. The next day which was Tuesday, I called the PC and he didn't have the results yet so I had to give the information as to where and when we did the blood work so the secretary could find it. I eventually got a call telling me that Jessica's dig level is normal. Jessica had her usual dose on Sunday around noon, missed Monday's dose and got the blood draw Monday evening (almost 6:00pm). It is possible that her levels were a little high over the weekend and caused her to feel sickly or maybe she just was fighting a bug. The PC told me that she is on kind of a low dose so it could have worked up to a high blood level over time. She had been taking the recalled drug for more than a week. The main thing is that she is OK, I got the new digoxin and she is back on her regular level.

Here is what really caught my eye in the recall:

"The voluntary all lot recall is due to the possibility that tablets with double the appropriate thickness may have been commercially released. These tablets may contain twice the approved level of active ingredient than it appropriate.

Digitek® is used to treat heart failure and abnormal heart rhythms. The existence of double strength tablets poses a risk of digitalis toxicity in patients with renal failure. Digitalis toxicity can cause nausea, vomiting, dizziness, low blood pressure, cardiac instability and bradycardia. Death can also result from excessive Digitalis intake. Several reports of illnesses and injuries have been received."

Here is a picture of the Digitek (which was recalled) and Digoxin. It's not the best picture but you can see that one is thicker and a little wider than the other. Can you pick which one was recalled?


What is amazing to me is that it hasn't been on the news, in the newspaper or had any publicity at all! I've heard of several members of the online support group who's pharmacies are giving them a hard time about the recall and won't replace the medication!! This is a very commonly used drug. Jessica has been on it her whole life! The recall admits that they have had injuries occur with the drug mistake and yet some pharmacies are not going to replace the medications? CHILDREN take this medication and are affected by this recall if they are old enough to swallow pills.

My next-door neighbor is encouraging me to call the local news about it. I'm not sure if I will but we'll see. I've been extremely busy with trying to get this medication/recall straightened out, blood work done and getting Jessica's graduation organized. Then we had the graduation Thursday and a party here at our house on Friday. I slept part of today ... until Karl woke me up telling me that Justen was in a car accident! Yeah, he's OK. The other people are OK too (except the mother in the car is a B - och) Our pick-up has seen better days but at least it is drivable. That's a whole other story but it's been quite a busy/emotional week. I'll be posting pictures of Jessica's graduation in my next post.

If you know anyone who has a heart condition and may be using Digitek, please let them know about the recall. You could save their life!

*

7 comments:

Mary Fran said...

Nancy,
MY 99 year old FIL is on Digitek and was taking part of the recalled batch. He had gotten so bad that we considered hospice placement. Once we held his dose for a couple of days and started on the new med he is doing better. Scary stuff.

GoofyJ said...

That is scary - I glad Jess is ok. Our heart group here in the Northwest had a discussion about it, but I haven't seen it on the news wither - it really should be.

Rene said...

Rob was put on Digoxin in the hospital last week. I made it my business to make sure the nurses knew it had been recalled. Glad to hear Miss Jess is okay!

Rene

RISSE75 said...

My grandfather 73 was on Digitek and passed away a couple week ago. We receved the voicemail recall a few days after his death. We are not sure if medication contributed to his death but we are going to look into it.

Matt said...

If any of you are looking to recoop damages from Digitek there's this help website to join the class action lawsuit against the company for damages.

Visit the URL below, they have a lot of good information.

http://www.digiteklawyerrecall.com/

m.a.fullenkamp said...

For more information about this horrible recall, you can also visit www.digitekrecallinformation.com

I hope everyone is ok!

hosts4blogs said...

Typical. The drug company can spend millions to advertise their drug on television but then can barely spend a cent to help warn people about the recall.

I found a good free resource for finding a lawyer here:

Digitek Lawsuits